MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL 61 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL 61 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75100460
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr, it was noticed that the outer wrap of one polarcup shell 61 cemented was intact but the inner packaging was open, leaving the implant unsterile.The procedure was performed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Section h3, h6: it was reported that, during a total hip replacement surgery, it was noticed that the outer wrap of one (1) polarcup shell 61 cemented was intact but the inner packaging was open, leaving the implant unsterile.The complaint polarcup device was returned for investigation.However, the device was not returned with any packaging material.The reported failure mode could therefore not be confirmed.The polarcup device itself looks intact.The production documentation at the internal production as well as at the external packaging supplier site was reviewed.No deviations from the standard manufacturing procedure were detected.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.No additional complaints for the affected batch nor additional complaints for the same product number were found.A review of the risk management documentation verifies the failure mode, occurrence, and severity of the reported issue.In our current instruction for use for hip implants lit.12.23 ed.03/21 it is mentioned that the device should not be used if the packaging shows any damage.A review of past corrective actions was performed.No further escalation is required.Due to the missing packaging components, it is not possible to speculate about factors which could have contributed to the reported issue.Based on the performed investigations, no problem could be detected and no further actions will be taken to this date.Should additional information become available, this complaint will be reassessed.Smith and nephew will monitor the devices for further similar issues.

Brand Name
POLARCUP SHELL 61 CEMENTED
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16135810
Report Number9613369-2023-00003
Device Sequence Number17818593
Product Code LPH
UDI-Device Identifier07611996118513
UDI-Public07611996118513
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/26/2024
Device Model Number75100460
Device Catalogue Number75100460
Device Lot NumberB1704745
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2022
Supplement Date Received by Manufacturer02/14/2023
Initial Report FDA Received Date01/11/2023
Supplement Report FDA Received Date02/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/28/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown